Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Blacksburg, VA

June 21, 2001Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2001, 1:29 PM EDT for Floyd County, Virginia. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 1:29 PM EDT (17:29 UTC)
Expired
Jun 21, 2001, 2:00 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:45 PM EDTThunderstorm WindCheck, VA
Jun 21, 1:45 PM EDTThunderstorm WindCheck, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 211730
SVRRNK

VAC063-211800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 200 PM EDT.

* AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF FLOYD...MOVING NORTHEAST
  AT 5 MPH.

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 200 PM EDT INCLUDE
  FLOYD...
  COPPER HILL...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:20 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 21, 10:20 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT THU JUN 21 2001

FA WILL BE MORE UNSTABLE TODAY THAN YESTERDAY PER 12Z SOUNDING. PW
HAS COME UP QUITE A BIT TO 1.1 INCHES. SHUD HAVE CAPES 1500-2000.
WE/LL REMAIN EAST OF THE STRONG DYNAMICS ASSOC WITH THE SFC FNT &
SHORT WAVE DIGGING INTO NRN MO ATTM. BEST CHC FOR ANY ORGANIZED
CONVECTIONS LOOKS TO BE FM ANY OUTFLOWS FROM THE WEAKENING MCS IN NE
KY- ANY OF THIS WOULD AFFECT THE WRN FA THIS EVE. OTHERWISE...SHOULD
SEE SCT TSRA POPPING UP ALONG THE BLUE RIDGE SIMILAR TO YESTERDAY
WHERE ALL MODELS SHOW SOME LL MOISTURE CON THIS AFTERNOON. WILL BE
BETTER COVERAGE THOUGH...AND A FEW OF THEM COULD BE STRONG- MAYBE
ENOUGH FOR DAMAGING WIND. ROA HAD A 32 KT GUST YESTERDAY FM WHAT
LOOKED LIKE A GARDEN VARIETY STORM...AND THERE IS STILL SOME DRY AIR
ALOFT IN THIS MORN/S SOUNDING.  I/M NOT CONFIDENT ENUF FOR LIKELY
POPS IN ANY ONE AREA. I PLAN ON KEEPING THE CHC POPS...JUST WORD
ZONES AS SCT TSRA. WILL RAISE MAXES TO ARND 90 IN THE EAST BASED ON
MORN THICKNESS & TEMPS ALREADY AHEAD OF YEST. NO OTHER CHANGES
PLANNED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Jun 21, 12:40 PM EDT, 49 minutes before
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
212200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT THU JUN 21 2001

...ISOLATED THUNDERSTORMS WITH DAMAGING WIND POSSIBLE THIS AFTERNOON
AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS OF
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA THIS AFTERNOON...AND THEN MOVE INTO THE FOOTHILLS. A FEW
OF THESE STORMS MAY STRENGTHEN ENOUGH TO HAVE WIND GUSTS GREATER
THAN 50 MPH. THE STORMS WILL ALSO BE SLOW MOVING...SO ISOLATED HEAVY
DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE. THIS
WILL CAUSE PONDING OF WATER IN LOW LYING AREAS...AND MINOR STREET
FLOODING IF THEY PASS OVER URBAN AREAS.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JJ

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.